Texas, 2014

Flash Flooding in Texas, October 18, 2014

October 18, 2014 · NWS CRP · 4 events in 1 county or zone

A region of deep moisture was over the lower and middle Texas coast on the morning of October 18th. A band of showers and thunderstorms moved northward along the coast and trained over the southern portions of the metropolitan area of the city of Corpus Christi during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A region of deep moisture was over the lower and middle Texas coast on the morning of October 18th. A band of showers and thunderstorms moved northward along the coast and trained over the southern portions of the metropolitan area of the city of Corpus Christi during the afternoon. Rainfall amounts of 3 to 5 inches produced flooding of roads on the south and west side of the city of Corpus Christi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 18, 11:50 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 18, 11:50 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1250 PM CDT SAT OCT 18 2014

.DISCUSSION...SEE AVIATION BELOW FOR 18Z TAF UPDATE.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE DEVELOPING ACROSS EASTERN PORTIONS OF SOUTH TEXAS THIS
AFTERNOON. EXPECT ACTIVITY TO PUSH FURTHER WEST THROUGH THE
AFTERNOON. CEILINGS WILL CONTINUE BOUNCING BETWEEN VFR AND MVFR
CRITERIA WITH THE CONVECTION MAINLY AROUND KCRP AND KALI EARLY
THIS AFTERNOON...MOVING WEST TO THE RIO GRANDE PLAINS LATE THIS
EVENING/TONIGHT. VSBYS WILL BE REDUCED TO MVFR CRITERIA AS WELL
WITH ANY RAINFALL OR BR WITH THIS ACTIVITY. EXPECT MVFR CEILINGS
LIFTING BACK TO VFR LEVELS BY EARLY/MID MORNING SUNDAY. WINDS WILL
GENERALLY REMAIN LIGHT OUT OF THE EAST SOUTHEAST...THOUGH MAY SEE
SOME MODERATE GUSTS WITH ANY SHOWERS OR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    72  85  69  84  68  /  20  20  10  20  10
VICTORIA          66  86  65  86  64  /  10  10  10  10  10
LAREDO            73  87  67  85  67  /  30  30  20  20  20
ALICE             70  86  68  84  67  /  20  20  20  20  10
ROCKPORT          73  85  71  84  71  /  20  10  10  10  10
COTULLA           69  85  65  86  65  /  30  30  10  20  10
KINGSVILLE        71  86  69  84  68  /  20  20  20  20  20
NAVY CORPUS       74  84  73  84  72  /  20  20  10  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

LK/84...AVIATION
Hazardous weather outlook, Oct 18, 4:14 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
514 AM CDT SAT OCT 18 2014

GMZ230-235-250-255-270-275-TXZ229>234-239>247-190000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
514 AM CDT SAT OCT 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATER TODAY OVER
THE COASTAL PLAINS AND COASTAL WATERS AND EXTENDING WEST INTO THE
BRUSH COUNTRY. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT
OVER THE BRUSH COUNTRY INTO THE COASTAL BEND.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY MAINLY
OVER THE BRUSH COUNTRY. ISOLATED THUNDERSTORMS ARE POSSIBLE FROM
THE SOUTHERN COASTAL BEND INTO THE BRUSH COUNTRY MONDAY THROUGH
TUESDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

SMALL CRAFT ADVISORY CONDITIONS DUE TO HIGH SEAS ARE POSSIBLE
TUESDAY EVENING THROUGH THURSDAY OVER THE OFFSHORE WATERS. THERE
IS A RISK FOR RIP CURRENTS AND MINOR COASTAL FLOODING WEDNESDAY
AND THURSDAY DUE TO THE COMBINED INFLUENCE OF LONG PERIOD SWELLS
AND PERSISTENT MODERATE EAST TO NORTHEAST WINDS IN THE SURF ZONE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TMT/IB

The radar

The Corpus Christi radar (KCRP), 19 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Nueces

When
October 18, 1:15 PM CST to 2:15 PM CST
Where
Nueces County, 1.68 mi SE of Gardendale to 2.5 mi NNW of Gardendale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
27.683, -97.360

Some roads within a mile radius of Staples Street and Saratoga Street were impassable with water depth up to a foot and a half.

Flash Flood, Nueces

When
October 18, 1:21 PM CST to 2:21 PM CST
Where
Nueces County, 1.11 mi SSW of Highway Vlg to 2.78 mi WSW of Highway Vlg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
27.784, -97.454

Leopard Street underpass at North Padre Island Drive was flooded and impassable.

Flash Flood, Nueces

When
October 18, 1:24 PM CST to 2:20 PM CST
Where
Nueces County, 2.1 mi W of Highway Vlg to 1.77 mi SE of Midway
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
27.799, -97.484

Flood waters made Interstate 37 impassable near Corn Products Road.

Flash Flood, Nueces

When
October 18, 1:51 PM CST to 2:45 PM CST
Where
Nueces County, 1.59 mi WNW of Skunk Hill to 0.26 mi NW of Skunk Hill
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
27.829, -97.554

Flood waters made the westbound lanes of Interstate 37 impassable near Clarkwood Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546560, 546561, 546562, 546563.